Kansas, 2009

Hail and Damaging Winds in Kansas, July 8, 2009

July 8, 2009 · NWS ICT · 5 events in 1 county or zone

A lone but intense supercell moved rapidly south out of Northeast Kansas during the afternoon hours of July 8th, 2009. The storm produced quarter sized hail driven by winds of 60 to 80 mph, which produced a swath of damage across Allen County, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$1.1 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A lone but intense supercell moved rapidly south out of Northeast Kansas during the afternoon hours of July 8th, 2009. The storm produced quarter sized hail driven by winds of 60 to 80 mph, which produced a swath of damage across Allen County, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:24 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 8, 2:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT WED JUL 8 2009

.DISCUSSION...
FORECAST HIGHLIGHTS WILL BE SLIGHT THUNDERSTORM CHANCES OVER THE
NEXT 7 DAYS...ALONG WITH THE HEAT.

LONE STRONG/SEVERE SUPERCELL CURRENTLY MOVING SOUTH ALONG
INSTABILITY AXIS/MID-LEVEL BAROCLINIC ZONE ACROSS FAR EASTERN KS MAY
CLIP PORTIONS OF WOODSON AND ALLEN COUNTY OVER THE NEXT COUPLE
HOURS. HOWEVER...THINKING THAT THIS ISOLATED ACTIVITY MAY TEND TO
EVENTUALLY WEAKEN AS IT MOVES INTO A MORE STABLE AIRMASS.
ADDITIONALLY...A STRAY ISOLATED STORM MAY DEVELOP ACROSS
NORTHERN/NORTHEAST KS...ALONG A REMNANT OUTFLOW BOUNDARY. THIS
ACTIVITY COULD CLIP NORTHERN/NORTHEAST PORTIONS OF THE AREA LATE
THIS AFTERNOON/EVENING. THERE IS GREATER CONFIDENCE IN AN MCS
DEVELOPING AFTER MIDNIGHT...AS LOW-LEVEL JET VEERS...INCREASING LIFT
ALONG THE LOW-MID LEVEL BAROCLINIC ZONE CURRENTLY IN PLACE. THINKING
BEST CHANCES WILL BE EAST OF I-135...ALTHOUGH CANNOT RULE OUT
ISOLATED ACTIVITY WEST OF I-135. DESPITE ONLY MODEST
INSTABILITY...STRONG DIRECTIONAL DEEP LAYER SHEAR AND GOOD
STORM-RELATIVE INFLOW COULD PROMOTE A FEW SEVERE STORMS...CAPABLE OF
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...ALTHOUGH NOT
ANTICIPATING A HIGH-END EVENT BY ANY MEANS. THIS ACTIVITY SHOULD
PERSIST INTO THURSDAY MORNING OVER EAST-CENTRAL/SOUTHEAST KS.

A SUBTLY ACTIVE PATTERN EXPECTED THE NEXT 5-7 DAYS. THE BUILDING
MID/UPPER RIDGE CENTER IS EXPECTED TO REMAIN ACROSS THE SOUTHERN
PLAINS/SOUTHERN ROCKIES...KEEPING THE FORECAST AREA IN A
WEST/NORTHWEST FLOW ALOFT REGIME. THIS WILL ALLOW FOR VARIOUS WEAK
FRONTAL BOUNDARIES TO WOBBLE IN THE VICINITY OF THE FORECAST
AREA...AS SUBTLE MID/UPPER DISTURBANCES RACE EAST/SOUTHEAST THROUGH
THE NORTHWEST FLOW ALOFT. THIS WILL ALLOW FOR SLIGHT CHANCES OF
THUNDERSTORMS JUST ABOUT EACH DAY AND NIGHT...MAINLY ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA CLOSEST TO THE STRONGER
WEST/NORTHWESTERLIES. FOR THE MOST PART...AM NOT ANTICIPATING ANY
WIDESPREAD AND/OR HIGH-END SEVERE EVENTS...MAINLY DUE TO VERY WARM
MID-LEVEL TEMPERATURES AND RELATIVELY WEAK FLOW ALOFT. HOWEVER...A
FEW MAINLY NOCTURNAL THROUGH MORNING STRONG/SEVERE THUNDERSTORM
COMPLEXES CANNOT BE RULED OUT...ALONG WITH LOCALLY HEAVY RAIN.

HEAT WILL BE ANOTHER ISSUE. LATEST MODEL GUIDANCE CONTINUES TO
SUGGEST ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS...WITH
850MB TEMPERATURES APPROACHING AND EVEN EXCEEDING 30C. NORMAL HIGHS
THIS TIME OF YEAR ARE LOW 90S. PENDING MORNING CONVECTION HAMPERING
HIGHS...THINKING THURSDAY-FRIDAY HIGHS WILL REACH 90S-100S...WARMEST
ON FRIDAY. IN FACT...SOUTHWEST PORTIONS OF THE FORECAST AREA COULD
VERY WELL EXCEED 105F ON FRIDAY...GIVEN THE EXPECTED AMOUNT OF
MIXING OCCURS. HEAT INDICES WILL BE MARGINAL FOR A HEAT ADVISORY DUE
TO DEWPOINTS MIXING OUT FROM SOUTHWEST TO NORTHEAST...SO WILL HOLD
OFF ON ISSUING ANY HEADLINES AT THIS TIME. SATURDAY TEMPERATURES
WILL BE TRICKY AS A COLD FRONT OOZES SOUTH ACROSS THE AREA. LATEST
GUIDANCE CONTINUES TO TREND FARTHER SOUTH WITH THIS FRONT...SO THE
EXTREME TEMPERATURES MAY BE CONFINED TO FAR SOUTHERN COUNTIES.

KLEINSASSER

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COMPLEX OF CONVECTION QUICKLY MOVED SOUTH OF THE AREA INTO OK EARLY
TODAY...WITH JUST LINGERING MID CLOUDS ACROSS THE KICT AND KHUT TAF
SITES. FOR THE REST OF THE DAY EXPECT VFR CONDITIONS FOR ALL THE TAF
SITES AS CAPPING INVERSION ALOFT KEEPS PRECIP CHANCES NIL.

CONCERN THEN SHIFTS TO ANOTHER ROUND OF NOCTURNAL CONVECTION
EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTHEAST KS LATE TONIGHT.
MID LEVEL LIFT AND ELEVATED INSTABILITY LOOKS TO INCREASE ACROSS
THIS AREA BETWEEN 06-09Z/THU WITH A COUPLE AREAS OF CONVECTION
POSSIBLE TO THE EAST OF INTERSTATE 135 AFTER 09Z/THU. THIS WILL
POSSIBLY AFFECT THE KSLN AND EVENTUALLY THE KCNU TAF SITES AS THIS
AREA OF STORMS AGAIN SLIDES TO THE SOUTH DURING THE 09-15Z/THU TIME
FRAME.  SO HAVE INSERTED A VCTS FOR THIS CHANCE.  NOT TOO CONFIDENT
ENOUGH IN PLACEMENT OF THE CONVECTION TO GO WITH A TEMPO GROUP JUST
YET.

ALSO NOT CONFIDENT IN KICT AND KHUT STAYING DRY AS WELL...EARLY ON
THU...BUT WILL KEEP MENTION OF TSRA OUT OF THESE SITES AND WAIT TILL
LATER TAF ISSUANCES TO INSERT IF NEEDED.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 101  76 103 /  20  10  10  10
HUTCHINSON      74 101  75 102 /  20  10  10  20
NEWTON          73  99  76 102 /  20  10  10  20
ELDORADO        73  98  76 102 /  20  10  10  10
WINFIELD-KWLD   74 101  76 103 /  20  10  10  10
RUSSELL         74 101  74  99 /  10  10  20  20
GREAT BEND      74 102  74 100 /  10  10  20  20
SALINA          74  99  75  99 /  20  10  20  20
MCPHERSON       74 100  75 101 /  20  10  20  20
COFFEYVILLE     73  96  75 101 /  30  30  10  10
CHANUTE         72  96  75  99 /  30  30  10  10
IOLA            71  95  75  98 /  30  30  20  10
PARSONS-KPPF    72  96  75 100 /  30  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 4:31 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CDT WED JUL 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
531 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY BECOME ISOLATED TO WIDELY SCATTERED ACROSS THE
AREA THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. HOWEVER A FEW
STRONG STORMS WITH DIME SIZE HAIL WILL BE POSSIBLE...FOR AREAS
GENERALLY ALONG AND WEST OF A SALINA TO EL DORADO TO SEDAN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY MORNING...FOR
AREAS MAINLY EAST OF THE TURNPIKE. A FEW STORMS COULD BE STRONG
PRODUCING DIME SIZE HAIL.

HEAT INDICES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS
MOST OF THE AREA ON THURSDAY AND FRIDAY AFTERNOON...AND MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SUNDAY
AFTERNOON. THIS HEAT MAY CONTINUE ACROSS MUCH OF THE AREA INTO
EARLY NEXT WEEK.

BESIDES THE HEAT...THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS
OVER THE WEEKEND...MAINLY ACROSS CENTRAL KANSAS. CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK...MAINLY ACROSS
SOUTHEAST KANSAS. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/BILLINGS

In the hours before

Special weather statement, Jul 8, 2:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED JUL 8 2009

KSZ072-082045-
ALLEN-
316 PM CDT WED JUL 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR GARNETT...OR 23 MILES SOUTH OF OTTAWA...
AND MOVING SOUTH AT 35 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN EASTERN ALLEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

CARUSO

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allen

When
July 8, 2:45 PM CST to 2:55 PM CST
Where
Allen County, 0.93 mi ENE of Mildred
Measured
1 in hail
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.025, -95.154

Quarter inch hail driven by wind gusts to 60 mph lasted for almost ten minutes and shredded the vinyl siding of a homestead. The hail also blasted out several windows to the home.

Thunderstorm Wind, Allen

When
July 8, 2:45 PM CST to 2:55 PM CST
Where
Allen County, 0.94 mi ENE of Mildred
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
38.025, -95.154

Winds estimated at 60 mph, accompanied by quarter sized hail produced widespread damage to a farmstead. The winds knocked down a large tree limb that crashed into the house. Another sycamore tree was knocked down, covering a car on the property.

Thunderstorm Wind, Allen

When
July 8, 2:45 PM CST to 3:06 PM CST
Where
Allen County, 0.99 mi NE of Mildred to 4.37 mi E of Moran
Measured
70 kt (81 mph) estimated gust
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
38.030, -95.157

Winds estimated at 80 mph and quarter size hail produced a swath of damage to cornfields from east of Mildred, Kansas to just west of Bronson, Kansas. The damaging winds and hail reduced corn fields to little more than bent and broken stocks. The damage continued into Bourbon county, Kansas.

Hail, Allen

When
July 8, 2:55 PM CST to 3:06 PM CST
Where
Allen County, 4.77 mi ESE of Moran
Measured
1.75 in hail
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
37.902, -95.085

The golfball sized hail fell for almost 10 minutes causing 3 foot drifts of hail along US highway 54. The hail also shreaded the leaves off of several trees.

Thunderstorm Wind, Allen

When
July 8, 2:58 PM CST
Where
Allen County, 4.54 mi ESE of Moran
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.904, -95.090

Winds estimated to at least 60 mph rolled a large travel trailer pulled by a pickup along US highway 54.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188829, 188832, 188838, 186191, 188819.